• Pain · Sep 2011

    Case Reports Randomized Controlled Trial Comparative Study

    Drug-induced liver injury following a repeated course of ketamine treatment for chronic pain in CRPS type 1 patients: a report of 3 cases.

    • Ingeborg M Noppers, Marieke Niesters, Leon P H J Aarts, Martin C R Bauer, Asbjørn M Drewes, Albert Dahan, and Elise Y Sarton.
    • Department of Anesthesiology, Leiden University Medical Center, Leiden, The Netherlands.
    • Pain. 2011 Sep 1;152(9):2173-8.

    AbstractStudies on the efficacy of ketamine in the treatment of chronic pain indicate that prolonged or repetitive infusions are required to ensure prolonged pain relief. Few studies address ketamine-induced toxicity. Here we present data on the occurrence of ketamine-induced liver injury during repeated administrations of S(+)-ketamine for treatment of chronic pain in patients with complex regional pain syndrome type 1 as part of a larger study exploring possible time frames for ketamine re-administration. Six patients were scheduled to receive 2 continuous intravenous 100-hour S(+)-ketamine infusions (infusion rate 10-20mg/h) separated by 16 days. Three of these patients developed hepatotoxicity. Patient A, a 65-year-old woman, developed an itching rash and fever during her second exposure. Blood tests revealed elevated liver enzymes (alanine transaminase, alkaline phosphatase, aspartate transaminase, and γ-glutamyl transferase, all ≥ 3 times the upper limit of normal) and modestly increased eosinophilic leukocytes. Patient E, a 48-year-old woman, developed elevated liver enzymes of similar pattern as Patient A during her second ketamine administration and a weakly positive response to antinuclear antibodies. In a third patient, Patient F, a 46-year-old man, elevated liver enzymes (alanine transaminase and γ-glutamyl transferase) were detected on the first day of his second exposure. In all patients, the ketamine infusion was promptly terminated and the liver enzymes slowly returned to reference values within 2 months. Our data suggest an increased risk for development of ketamine-induced liver injury when the infusion is prolonged and/or repeated within a short time frame. Regular measurements of liver function are therefore required during such treatments.Copyright © 2011 International Association for the Study of Pain. Published by Elsevier B.V. All rights reserved.

      Pubmed     Full text  

      Add institutional full text...

    This article appears in the collection: Ketamine infusions.

    Notes

     
    Do you have a pearl, summary or comment to save or share?
    250 characters remaining
    help        
    You can also include formatting, links, images and footnotes in your notes
    • Simple formatting can be added to notes, such as *italics*, _underline_ or **bold**.
    • Superscript can be denoted by <sup>text</sup> and subscript <sub>text</sub>.
    • Numbered or bulleted lists can be created using either numbered lines 1. 2. 3., hyphens - or asterisks *.
    • Links can be included with: [my link to pubmed](http://pubmed.com)
    • Images can be included with: ![alt text](https://bestmedicaljournal.com/study_graph.jpg "Image Title Text")
    • For footnotes use [^1](This is a footnote.) inline.
    • Or use an inline reference [^1] to refer to a longer footnote elseweher in the document [^1]: This is a long footnote..

    hide…

Want more great medical articles?

Keep up to date with a free trial of metajournal, personalized for your practice.
917,017 articles already indexed!

We guarantee your privacy. Your email address will not be shared.